Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

July 10, 2021Douglas County, Osage County, Shawnee County, Kansas

NWS Topeka, KS issued this special weather statement at Jul 10, 2021, 6:52 PM CDT for Douglas County, Osage County, Shawnee County, Kansas. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2021, 6:52 PM CDT (23:52 UTC)
Expired
Jul 10, 2021, 7:45 PM CDT
In force
53 min
Issued by
NWS Topeka, KS

Counties Douglas County, KS, Osage County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 80 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 7:14 PM CDTTSTM WND GST 694 Nne Lawrence, KSREPORTED AT KLWC.
Jul 10, 7:30 PM CDTTSTM WND GST 60Eudora, KSDELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.9 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 917 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
917 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

942 
WWUS83 KTOP 102352
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
652 PM CDT Sat Jul 10 2021
 
KSZ026-038>040-054>056-058-110045-
Coffey-Wabaunsee-Shawnee-Lyon-Jefferson-Douglas-Franklin-Osage-
652 PM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN...SOUTHERN
JEFFERSON...SOUTHEASTERN SHAWNEE...SOUTHEASTERN WABAUNSEE...
DOUGLAS...OSAGE...NORTHWESTERN COFFEY AND NORTHEASTERN LYON COUNTIES
UNTIL 745 PM CDT...

At 652 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Perry Lake to near Pauline to 7 miles
southwest of Eskridge. Movement was southeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Topeka, Lawrence, Ottawa, Baldwin City, Osage City, Carbondale,
Eskridge, Tecumseh, Eudora, Richland, Auburn, Overbrook, Lyndon,
Centropolis, Lebo, Burlingame, Perry, Pomona, Meriden and Scranton.

This includes the following highways...
 Interstate 35 between mile markers 145 and 162, and between mile
markers 188 and 191.
 Kansas Turnpike between mile markers 142 and 205.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern and east central Kansas.

LAT...LON 3861 9525 3834 9587 3884 9630 3901 9580
      3925 9555 3906 9519 3896 9518 3896 9517
      3898 9516 3897 9513 3897 9511 3895 9509
      3896 9508 3898 9508 3899 9506 3875 9506
TIME...MOT...LOC 2352Z 314DEG 31KT 3917 9549 3896 9574 3877 9617 

$$
Flanagan/Baerg

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Jul 10, 6:26 PM CDT, 26 minutes earlier.

Area forecast discussion, Jul 10, 6:26 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
626 PM CDT Sat Jul 10 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 132 PM CDT Sat Jul 10 2021

Satellite depicts a busy pattern across the area for July, as the
upper ridge holds over the Great Basin and a longwave trof drops
southward into the central US. Surface front associated with this
trof is a bit diffuse in observation data, but radar and satellite
suggest the boundary has moved into the far southern CWA. Showers
and thunderstorms are beginning to redevelop along the front, as
the leading side of the upper wave drops southward across the
state. CAPE in the column recovers into the 1500-3k range through
the afternoon, with low level shear a bit less organized but
effective shear in the column more respectable in the 35-45 kt
range. Next piece of energy rotates into the state from the north
this afternoon and into the evening hours, bringing with it cooler
temperatures aloft, boosting instability and CAPE, and bringing
another round of storms into the area as already evident in
eastern Nebraska. These storms will also have the potential to
produce heavy rainfall if they can train over the same areas,
although the system itself will likely keep the storms moving
quickly to the southeast. Wind and hail will be the primary
hazards.

Some showers may linger into the overnight hours as the cold pool
and upper trof axis moves overhead, but otherwise Sunday is
shaping up to be on the cool side of normal with highs in the 70s
and northerly winds through the day. Upper trof is then slow to
move off to the east, and could wrap a few showers back around the
west side into our area on Monday, but cooler temperatures
continue with highs in the low to mid 80s.

Overall pattern becomes more zonal mid to late week, moderating
temperatures more near normal, and leaving the frontal boundary
draped across the central US and as a focal point for periodic
rain chances. A stronger shortwave trof is forecast to move
through the flow late week into next weekend, and potentially
increasing rain chances late in the forecast period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 624 PM CDT Sat Jul 10 2021

A broken line of storms will progress through the Topeka terminals
over the next hour or two. A brief reduction of VSBY is possible,
otherwise VFR conditions should prevail through the evening before
MVFR stratus overspreads the area. In addition, scattered showers
will be possible overnight. CIGS should scatter near midday with
showers ending as well.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...67
AVIATION...Baerg
Hazardous weather outlook, Jul 10, 3:09 PM CDT, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
309 PM CDT Sat Jul 10 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-112015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
309 PM CDT Sat Jul 10 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms in Nebraska this afternoon will move southward
across eastern and central Kansas through the late afternoon and
evening hours. Some of these storms may be severe, with the
greatest potential in east central Kansas. Large hail, damaging
winds, and locally heavy rain will be possible with the stronger
storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jul 10, 5:47 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Topeka KS
547 PM CDT Sat Jul 10 2021

KSZ022-023-036-038-102315-
Wabaunsee-Geary-Pottawatomie-Riley-
547 PM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GEARY...SOUTHEASTERN
RILEY...NORTHERN WABAUNSEE AND SOUTHERN POTTAWATOMIE COUNTIES UNTIL
615 PM CDT...

At 547 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northeast of Louisville to 5 miles east
of Milford Lake. Movement was southeast at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Manhattan, Wamego, St. Marys, Ogden, St. George, Belvue and
Louisville.

This includes Interstate 70 between mile markers 306 and 329.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern and east central Kansas.

LAT...LON 3925 9603 3913 9604 3897 9654 3914 9684
      3939 9621
TIME...MOT...LOC 2247Z 295DEG 37KT 3931 9626 3912 9682

Reese
Special weather statement, Jul 10, 5:54 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Topeka KS
554 PM CDT Sat Jul 10 2021

KSZ022-035-036-102330-
Geary-Dickinson-Riley-
554 PM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DICKINSON...GEARY AND
SOUTH CENTRAL RILEY COUNTIES UNTIL 630 PM CDT...

At 553 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Solomon to 3 miles west of Ogden. Movement
was southeast at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Junction City, Abilene, Grandview Plaza, Chapman, Solomon,
Enterprise, Carlton and Moonlight.

This includes Interstate 70 between mile markers 267 and 307.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern and east central Kansas.

LAT...LON 3894 9737 3915 9680 3898 9651 3887 9680
      3887 9689 3883 9689 3864 9737 3891 9737
      3893 9738
TIME...MOT...LOC 2253Z 326DEG 28KT 3889 9737 3910 9678

Reese
Special weather statement, Jul 10, 6:16 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Topeka KS
616 PM CDT Sat Jul 10 2021

KSZ024-026-039-102345-
Shawnee-Jefferson-Jackson-
616 PM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON...
NORTHEASTERN SHAWNEE AND SOUTHEASTERN JACKSON COUNTIES UNTIL 645 PM
CDT...

At 616 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Hoyt, moving southeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Northeastern Topeka, Tecumseh, Meriden, Hoyt, Perry Lake and
Grantville.

This includes Kansas Turnpike between mile markers 184 and 188.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern and east central Kansas.

LAT...LON 3913 9532 3907 9542 3907 9545 3906 9548
      3906 9550 3902 9550 3899 9554 3919 9579
      3930 9569
TIME...MOT...LOC 2316Z 304DEG 27KT 3919 9568

Reese
Special weather statement, Jul 10, 6:47 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Topeka KS
647 PM CDT Sat Jul 10 2021

KSZ026-040-110015-
Jefferson-Douglas-
647 PM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON AND
NORTHERN DOUGLAS COUNTIES UNTIL 715 PM CDT...

At 646 PM CDT, Doppler radar was tracking a strong thunderstorm near
Perry, moving southeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lawrence, Eudora, Perry, McLouth, Lecompton, Williamstown and Perry
Lake.

This includes Kansas Turnpike between mile markers 195 and 205.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern and east central Kansas.

LAT...LON 3879 9506 3908 9553 3922 9544 3919 9518
      3913 9518 3913 9519 3897 9519 3896 9517
      3897 9516 3897 9511 3895 9509 3899 9506
TIME...MOT...LOC 2346Z 294DEG 31KT 3911 9540

Flanagan/Baerg
Local storm report, Jul 10, 6:49 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
649 PM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TSTM WND GST     5 NW PERRY              39.12N 95.45W
07/10/2021  E60 MPH          JEFFERSON          KS   EMERGENCY MNGR

&&

BAERG
Special weather statement, Jul 10, 6:52 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
652 PM CDT Sat Jul 10 2021

KSZ026-038>040-054>056-058-110045-
Coffey-Wabaunsee-Shawnee-Lyon-Jefferson-Douglas-Franklin-Osage-
652 PM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN...SOUTHERN
JEFFERSON...SOUTHEASTERN SHAWNEE...SOUTHEASTERN WABAUNSEE...
DOUGLAS...OSAGE...NORTHWESTERN COFFEY AND NORTHEASTERN LYON COUNTIES
UNTIL 745 PM CDT...

At 652 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Perry Lake to near Pauline to 7 miles
southwest of Eskridge. Movement was southeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Topeka, Lawrence, Ottawa, Baldwin City, Osage City, Carbondale,
Eskridge, Tecumseh, Eudora, Richland, Auburn, Overbrook, Lyndon,
Centropolis, Lebo, Burlingame, Perry, Pomona, Meriden and Scranton.

This includes the following highways...
 Interstate 35 between mile markers 145 and 162, and between mile
markers 188 and 191.
 Kansas Turnpike between mile markers 142 and 205.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern and east central Kansas.

LAT...LON 3861 9525 3834 9587 3884 9630 3901 9580
      3925 9555 3906 9519 3896 9518 3896 9517
      3898 9516 3897 9513 3897 9511 3895 9509
      3896 9508 3898 9508 3899 9506 3875 9506
TIME...MOT...LOC 2352Z 314DEG 31KT 3917 9549 3896 9574 3877 9617

Flanagan/Baerg

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 11:19 PM CDTSevere Thunderstorm WarningTOPRepublic56 min
Jul 9, 11:54 PM CDTSevere Thunderstorm WarningTOPWashington66 min
Jul 10, 12:00 AM CDTSevere Thunderstorm WarningTOPCloud60 min
Jul 10, 12:13 AM CDTSevere Thunderstorm WarningTOPRepublic32 min
Jul 10, 12:34 AM CDTSevere Thunderstorm WarningTOPClay, Marshall, Pottawatomie, Riley, Washington56 min
Jul 10, 12:57 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Marshall, Nemaha, Pottawatomie and 1 more48 min
Jul 10, 1:19 AM CDTSevere Thunderstorm WarningTOPGeary, Jackson, Morris, Shawnee, Wabaunsee56 min
Jul 10, 1:45 AM CDTSevere Thunderstorm WarningTOPBrown30 min
Jul 10, 1:49 AM CDTSpecial Weather StatementTOPRiley26 min
Jul 10, 1:58 AM CDTSevere Thunderstorm WarningTOPCoffey, Douglas, Franklin, Jefferson, Lyon, Morris and 3 more47 min
Jul 10, 2:44 AM CDTSpecial Weather StatementTOPRiley31 min
Jul 10, 3:08 AM CDTSpecial Weather StatementTOPWabaunsee37 min
Jul 10, 3:27 AM CDTSpecial Weather StatementTOPLyon33 min
Jul 10, 4:02 AM CDTSpecial Weather StatementTOPLyon, Osage28 min
Jul 10, 4:13 AM CDTSpecial Weather StatementTOPCloud32 min
Jul 10, 4:25 AM CDTSevere Thunderstorm WarningTOPCloud, Republic35 min
Jul 10, 4:36 AM CDTSpecial Weather StatementTOPAnderson, Franklin54 min
Jul 10, 4:40 AM CDTSpecial Weather StatementTOPClay35 min
Jul 10, 5:05 AM CDTSpecial Weather StatementTOPRiley40 min
Jul 10, 5:58 AM CDTSpecial Weather StatementTOPWabaunsee47 min
Jul 10, 3:34 PM CDTSpecial Weather StatementTOPRepublic56 min
Jul 10, 4:11 PM CDTSpecial Weather StatementTOPWashington34 min
Jul 10, 4:45 PM CDTSpecial Weather StatementTOPWashington30 min
Jul 10, 4:53 PM CDTSpecial Weather StatementTOPBrown, Nemaha67 min
Jul 10, 5:05 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Washington25 min
Jul 10, 5:26 PM CDTSpecial Weather StatementTOPPottawatomie34 min
Jul 10, 5:47 PM CDTSpecial Weather StatementTOPPottawatomie28 min
Jul 10, 5:54 PM CDTSpecial Weather StatementTOPDickinson, Geary36 min
Jul 10, 6:16 PM CDTSpecial Weather StatementTOPJefferson29 min
Jul 10, 6:47 PM CDTSpecial Weather StatementTOPDouglas28 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.